Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 75, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 4, 2002, 2:27 PM EDT for Clarendon County, South Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 2002, 2:27 PM EDT (18:27 UTC)
- Expired
- Jul 4, 2002, 3:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties
County Clarendon County, SC
The radar
The Columbia radar (KCAE), 89 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 2:35 PM EDT | Hail 0.75 | Summerton, SC | Sheriff reported 3/4 inch hail in Summerton. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1342 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
209
WUUS52 KCAE 041827
SVRCAE
SCC027-041900-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
226 PM EDT THU JUL 4 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 300 PM EDT.
* AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM OVER SUMMERTON..DRIFTING TO THE SOUTHWEST.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE
SUMMERTON
THIS STORM WILL PRODUCE DIME SIZE HAIL.
AWPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:35 AM EDT, 4 hours 52 minutes earlier.
Area forecast discussion, Jul 4, 9:35 AM EDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 935 AM EDT THU JUL 4 2002 NOT MUCH CHANGE FROM YESTERDAY. ATMOSPHERE BECOMES FAIRLY UNSTABLE THIS AFTERNOON BUT THERE IS LITTLE IN THE WAY OF UPPER LEVEL SUPPORT FOR WIDESPREAD CONVECTION. A WEAK SURFACE TROUGH REMAINS OVER THE AREA SO THERE WILL BE SOME WEAK SURFACE CONVERGENCE. WITH AFTERNOON TEMPERATURES CLIMBING INTO THE 90S WILL CONTINUE TO LOOK FOR SCATTERED LATE AFTERNOON/EVENING THUNDERSTORMS. COOL POCKET AT 500 MB WILL BE ENOUGH TO HELP GENERATE SOME DIME TO QUARTER SIZE HAIL AND MODERATE TO STRONG WIND GUSTS IN SOME STORMS. FCSTID = 02 CAE 95 73 97 74 / 30 10 20 20 AGS 93 70 95 71 / 30 10 20 20 SSC 94 72 95 72 / 30 10 20 20 OGB 94 72 95 73 / 30 10 20 20 .CAE... GA...NONE. SC...NONE. SJN
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:18 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 27 min |
| Jul 4, 3:34 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 26 min |
| Jul 4, 3:43 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 47 min |
| Jul 4, 4:22 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 38 min |
| Jul 4, 5:39 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 21 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.